News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: anti-smith, lupus, strange symptoms


 gulbinis - Thu Feb 15, 2007 7:05 pm

Since June 2004, I have had severe edema in my feet, ankles, legs. (Prior to that, in January 2004, I had pneumonia, and in February 2004, I was put on Advair 500/50 for asthma that I have had since I was a kid. I mention these in case they are relevant. I quit Advair in February 2006 but went back on it on & off in about June 2006. As of December 2006, I haven't taken it again because I believe it contributes to my problems.) In June 2004, I was tested for various things, and my ANA and rheumatoid factor were negative, sed rate low. I had low blood protein and low albumin, but nothing was considered to actually be wrong with me. This condition got significantly worse, and more things started to happen. At times, my legs swelled up to be hard to the touch and painful. I developed a rash on both feet that requires a steroid cream to get rid of. It has been painful to walk since this all started, and I have major pain in my feet. A podiatrist diagnosed me with tendinitis and gave me orthotics. These help. My edema in my feet and ankles is now permanent, it seems. I also have it in my face and arms and chest but not as bad. My joints hurt on and off. In November 2006, I gained a pound a day for no apparent reason until I had gained 20 pounds. I have only been able to lose 8 of them so far. In November 2006, I developed severe pain in my left hand, especially the fingers, for no apparent reason. The hand swelled up. Over a few weeks, the pain went away, but the swelling remained and still does. I also got two swollen spots on my arm- they look like those bumps that are found on some elderly dogs, but they're not as obvious. I then noticed I have two of them on my neck- one in the front, and one on the side. I have a persistent swollen gland on the right side of my neck. In January of this year, I have had two Excruciating cases of ankle pain (one was bilateral, one was right only) that made it virtually impossible to walk. These events happened for no apparent reason with no injury. They resolved on their own. In October 2006 and January 2007, I had incidents where I had severe pain in my left eyeball. Later when I looked in the mirror, I had a hemorrhage in the eye, but the pain was gone. Recently I have found it difficult to hold onto things, such as a mixing spoon when cooking dinner, because my muscles in my hands hurt so bad. I find it very difficult to lift things like a pot of water because it seems far too heavy. I also have Reynaud's phenomenon, which seems to be getting worse and sometimes is unbelievably painful. Finally at times I get hives on the bottom of my feet for no reason, and I have sores on my scalp that I have had for about 20 years. I am 33. Something is wrong with me.

I have had a lot of bloodwork but nothing obvious showed up. In November 2006, I had more bloodwork. This showed a positive ANA of 1:80 with an anti-Smith of 98. DNA, SSA, SSB, and RNP were negative. C3 & C4 were normal. The doctor did not consider this to be a "disease process," but I have since looked up anti-smith, and it looks to me to be indicative of lupus. On 12/29/06, I had bloodwork with a different doctor, and ANA was still 1:80, but there was no anti-Smith, and the others were normal too. My C-reactive protein was 12.5, whereas it was .8 in November. My sed rate was 14, when it was 6 in November. I had urine tests both times, and there were 2-4 red blood cells in November but none in December. That was the only abnormality. I did have 2-5 red blood cells in my urine in July 2005. My BUN & creatinine are normal. The blood protein was last tested in July 2006 and was low as usual. Albumin was ok at that time. My white blood cells have been high since 2004.
I have had an ultrasound of the heart to rule out congestive heart failure, a cortisol test to rule out Cushing's syndrome, and ultrasound of the legs to rule out issues with the veins/arteries. I had a CT scan of the abdomen in October 2006 to rule out blockages, tumors in the abdomen. All of these tests were normal. My TSH has been tested several times, and it is currently 3.093. In the past, it has been lower.

My question is twofold: One is how can you have positive anti-Smith one time and then negative another time? What exactly IS anti-Smith? I thought it was found only in people with lupus. My other question is, what kind of testing do you recommend I get now, if any? No one has given me any meds, and I am at my wit's end. I feel like my feet/ankles may be ruined forever now. I do participate in physical therapy to try to remove the swelling, but it has a very limited effect. I have been doing this since November 2006, and it takes a lot of my time each week but doesn't have a lasting impact. Thank you so much for your help!!
 Dr. Chan Lowe - Wed Mar 21, 2007 12:53 am

User avatar The Smith antibody is an antibody that is very specific for systemic lupus erythematosis. It is positive in about 30% of SLE cases. When positive it is highly indicative of SLE. I do not know exactly what the smith antibody is directed against.

Having said that, it appears that none of your other labs are consistent with SLE. The ANA antibody being positive at 1:80 still overlaps with a level found in a small percentage of "normal" people without SLE. Other antibodies commonly positive in SLE are anti-double stranded DNA and anti-phospholipid antibodies.

Your mention of low protein and low albumin has me quite interested. Low albumin leads to low oncotic pressure in the veins. This can lead to edema. Do you know how low your albumin level was?

Generally, albumin is low for only a few reasons: 1) loss through the kidneys-this should have been seen on a urinalysis. I am assuming this was not seen as you report two normal UA's.

2) through the GI tract-you can have a test of your stool for alpha-1-antitrypsin. This is a protein that is not found in food but is found in the body. If it is found in the stool it confirms protein loss through the intestines. This would be a condtion known as protein-loosing enteropathy.

3) The liver has stopped making as much albumin/protein. This can happen for several reasons including malnutrition or chronic inflammatory states (such as inflammatory bowel disease or other ongoing inflammation source). While your ESR does not support ongoing inflammation, it is interesting that your CRP was 12. This is elevated. CRP is a more rapid responder to inflammation that ESR; however, once elevated, ESR tends to stay higher longer.

I would recommend that you have follow up labs for your albumin level. If this is still low it is very likely to be the cause of your edema. If you can determine why it is low and treat that it is very likely your edema will resolve.

You may also consider seeing a rheumatologist to help interpret your antibody results.

Best wishes. I hope this helps some.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here